How I managed to wean off topical steroids instead of going cold turkey

Today marks 44 days since my last use of topical steroids and I had been weaning off them for a few months before hand. People going through TSW have to suffer so much as a result of the overuse of these steroids and it’s awful to watch these people in pain everyday with no break. The fact TSW exists makes me so angry, there needs to be better management of these drugs as doctors make it so easy to get prescription after prescription of these creams and ointments. I am guilty of getting more before I’ve even ran out, it’s such an easy way out of the soreness and itchiness and no doctor has ever challenged me for getting more. In fact, no doctor has ever asked me when the last time I got a prescription for steroids which is worrying because to me that means they aren’t actually controlling the usage like they’re supposed to.

This is my skin a month into applying no steroids

Don’t get me wrong, they have helped me massively in the past and I think when used correctly they are a wonder drug but in my opinion it’s hard to trust the medical industry to keep the usage in check, this how my personal experience felt anyway!

After a small bout of TSW last year I wasn’t willing to put myself through that amount of discomfort again, my heart goes out to anyone suffering at the moment. So I took it upon myself to wean myself off down from the highest potency, dermovate, to nothing. 8 months ago there was no way my skin would’ve let me wean off, so timing has just been right for me and my skin must be going through a good patch anyway to be so stable without them. I completely understand why people go cold turkey, the last thing you want to do is add more to your skin but here’s how I did it and it really worked for me.

My skin last October when I suspect I was going through TSW but didn’t know at the time

Over Christmas I was using dermovate all over my body, even my neck!! and on my face was eumovate cream. Between Christmas and my first dermatologist appointment in March I used these every other day and despite using them I still had red stubborn patches. After my appointment I then was put onto betnovate RD and eumovate ointment as he decided that ointment was a better option to the cream. My understanding is that these are more targeted? And the betnovate RD was used to just keep me ticking over and the RD stands for ready diluted (contains less active ingredient than betnovate).

I applied these every day for a week then down to every other day on the next 2 weeks then every 3rd day for the week after that. During this 4 week period I managed to step my usage down dramatically with little TSW symptoms. Between the 23rd of March and the 13th of April I continued my step down method of leaving days between my doses until I didn’t need to use for 7 days. At this point I called it quits and stopped.

Now this only applies to my body as I am now on protopic for my face and neck which I will probably stop after my next appointment but I haven’t had any TSW symptoms, touch wood. All I’ve had are itchy elbow creases that calm down within a couple of days. I’m a little worried that this is the calm before the storm but honestly my skin feels amazing, it’s so soft and calm. Considering I have plastered on steroids for 20 years and even used dermovate heavily for some of that, I am shocked my skin has coped this well. I truly believe in the process of weaning, it didn’t feel like I was prolonging using it, it felt like a process of removing them from my routine.

I can’t say exactly why I’ve had such a smooth transition but I do think the sun and warm weather is a factor, this really helps my skin as wearing less clothes lets my skin breath and my skin prefers the warmer weather anyway. The only only thing I’ve done is have baths with salts in, used skin salvation on any sore bits and used vaseline advance repair lotion as my emollient. I think with this it’s been luck of the draw and I have thankfully been really lucky.

I feel really hopeful for a topical steroid free life now and I really wish everyone in their TSW journey a speedy recovery, we’re all in this together in someway or another. Feel free to DM me on instagram (@lowriseczemadiaries) if you ever want a chat or to rant, it’s nice to know you’re not alone and you can talk to someone who understands.

I’d love to hear your thoughts in the comments about protopic withdrawal or your experience with TSW.

L x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s